Texas, 2014

Hail in Texas, July 17, 2014

July 17, 2014 · NWS SHV · 1 event in 1 county or zone

combined with strong afternoon heating and produced strong thunderstorms across the southern half of Northeast Texas during the afternoon of July 17th. One of these storms produced hail in Angelina County, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak disturbance aloft...combined with strong afternoon heating and produced strong thunderstorms across the southern half of Northeast Texas during the afternoon of July 17th. One of these storms produced hail in Angelina County, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 17, 2:24 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 17, 2:24 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
324 PM CDT THU JUL 17 2014

.DISCUSSION...
STEADY MODERATE TO HEAVY RAIN HAS SPREAD ACROSS THE INTERSTATE 20
CORRIDOR AND NORTHWARD. ALL MODELS CONTINUE TO DEEPLY SATURATE
THIS AIRMASS...WITH NAM INDICATING STG UPPER DIVERGENCE AND PWS IN
EXCESS OF 2.30 INCHES. FURTHER SOUTH...STRONGER TSTM ACTIVITY
CLOSER TO ADVANCING WARM FRONT MOVG INTO EAST TX WITH DEWPOINTS
BACK INTO LOWER TO MID 70S IN WARM SECTOR ACROSS SE TX. DID NOT
EXPAND FLOOD WATCH ATTM AS HEAVY RAINFALL DURATION FURTHER SOUTH
WILL BE SHORTER ONCE UPSTREAM KICKER PUSHES MOISTURE LADEN TROUGH
ACROSS AREA DURING THE DAYTIME FRIDAY. THUS FAR...HEAVY RAINFALL
TOTALS OF GREATER THAN TWO INCHES HAVE REMAINED WELL WITHIN THE
FLOOD WATCH AREA. DAYTIME HIGHS HAVE REMAINED IN THE MID TO UPPER
60S WHERE RAIN HAS BEEN CONTINUOUS. ALTHOUGH APPROACH OF WARM
FRONT WILL AID TEMPS SOMEWHAT...WE MAY STILL SEE HIGH TEMPS
STRUGGLE TO REACH INTO MID AND UPPER 70S DURG DAYTIME FRIDAY.
UPPER RIDGING TO BUILD IN FROM THE WEST...WITH A RETURN TO MORE
SEASONAL HIGH TEMPS IN LOWER TO MID 90S...AND ISOLD MOSTLY DIURNAL
CONVECTION...BY LATER IN WEEKEND INTO NEXT WEEK./VII/.

&&

PRELIMS TO FOLLOW BELOW...

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  81  73  89  74 /  80  70  40  20  20
MLU  69  78  74  88  74 /  60  80  60  20  30
DEQ  66  78  69  88  72 / 100  60  20  10  10
TXK  69  78  70  87  73 / 100  60  30  10  10
ELD  68  77  71  87  73 /  70  80  40  20  20
TYR  74  81  73  90  75 / 100  60  30  10  10
GGG  74  82  73  90  75 / 100  70  30  10  10
LFK  75  83  75  92  76 /  70  70  40  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070-071.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124-125.

&&
Hazardous weather outlook, Jul 17, 11:00 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 17 2014

ARZ072-073-LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-
165>167-181700-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS...WILL CONTINUE TO
INCREASE GRADUALLY ACROSS THE REGION LATER THIS AFTERNOON. INSTABILITY
WILL REMAIN QUITE LIMITED...THUS...LOCALLY HEAVY RAINFALL WILL
REMAIN THE PRIMARY THREAT...AS WIDESPREAD ONE TO THREE INCHES OF
RAIN FALLS OVER MUCH OF THE REGION. SOME PONDING OF WATER MAY
OCCUR ON ROADWAYS AND LOW LYING AREAS IN THE HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY
RAINFALL...WILL CONTINUE TO SPREAD EAST ACROSS THE REGION THROUGH FRIDAY
AFTERNOON...BUT SHOULD GRADUALLY DIMINISH FROM WEST TO EAST
DURING THE EVENING. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE REGION THIS WEEKEND
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-
181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-
1200 PM CDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS... WILL
CONTINUE TO DEVELOP ACROSS THE AREA...THROUGH THE OVERNIGHT HOURS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY OVER THESE
AREAS. CLOUD COVER AND RAIN COOLED AIR FROM THESE NUMEROUS
SHOWERS AND THUNDERSTORMS WILL LIMIT THE SEVERE WEATHER
THREAT...WITH LOCALLY HEAVY RAINFALL REMAINING THE PRIMARY
THREAT. RAINFALL TOTALS OF THREE TO SIX INCHES WILL BE
POSSIBLE...WHICH WILL RESULT IN AN ENHANCED FLASH FLOOD THREAT
ESPECIALLY IF HEAVY RAINFALL MOVES REPEATEDLY OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY
RAINFALL...WILL CONTINUE TO SPREAD EAST ACROSS THE REGION THROUGH FRIDAY
MORNING...BUT SHOULD GRADUALLY DIMINISH FROM WEST TO EAST DURING
THE AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE OVER THE REGION THIS WEEKEND THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...COULD POSSIBLY BE NEEDED TONIGHT OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS FOR THE
POTENTIAL OF FLASH FLOODING.

VII

The radar

The Shreveport radar (KSHV), 141 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Angelina

When
July 17, 2:49 PM CST
Where
Angelina County, 0.59 mi W of Alco
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.350, -94.580

Nickel size hail was reported north of Huntington, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521817.